Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 308, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2004, 5:59 AM CDT for Hamilton County, Wright County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 5:59 AM CDT (10:59 UTC)
- Expired
- Jul 21, 2004, 6:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3649 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 211059 SVRDMX IAC079-197-211145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 559 AM CDT WED JUL 21 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HAMILTON COUNTY IN CENTRAL IOWA SOUTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA * UNTIL 645 AM CDT * AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEBSTER CITY...OR ABOUT 20 MILES EAST OF FORT DODGE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BLAIRSBURG AROUND 610 AM CDT AND NEAR WILLIAMS AROUND 615 AM CDT. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4262 9398 4232 9391 4235 9349 4270 9351 $$ KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 21, 3:55 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CDT WED JUL 21 2004 .DISCUSSION... MAIN PROB IS WITH MCC OVR NWRN PART OF CWA. MDLS NOT HNDLG IT WELL AND WL NOT LKLY BE ALL THAT USEFUL IN THE LONGER RANGE EITHER. QUES IS HOW FAR S THE OUTFLOW BNDRY WL GET AND ITS EFFECT ON TSMPS. ATTM FEEL ABT HALF WAY THRU THE CWA AND WENT FOR LOW TO MID 90S IN THE SE AND KEPT THE N IN THE MID 80S. CAPPING NOT AS STG TDA AND SHUD SEE CNVCTN BY MID AFTN OR SO INTO THE EVE. NXT ROUND WL BE WITH SINKING FNT ON THU AFTN. WL NOT GO WITH HDLN AS HEAT INDICES GETTING JUST BLO CRITERIA THIS MRNG AND ONLY XPCT 105 TO BE REACHED AT 1ST ORDER STNS FOR AN HR OR TWO AT THE MOST TDA. RST OF FCST BASICALLY UNCHNGD WITH TRANQUIL WX ON THE WAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 21, 5:42 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 542 AM CDT WED JUL 21 2004 IAZ004>007-015>017-023>028-033>039-044>047-221100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 542 AM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PORTIONS OF MID IOWA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY THIS MORNING AND PRODUCE LOCALLY HEAVY RAINFALL. THUNDERSTORMS WILL LIKELY REDEVELOP AFTER 3 PM THIS AFTERNOON. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH LATE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING. AT THIS TIME IT DOES NOT APPEAR THAT SEVERE WEATHER IS LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 3 PM THIS AFTERNOON UNTIL 8 PM THIS EVENING. IAZ048>050-057>062-070>075-081>086-092>097-221100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK- POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 542 AM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS SOUTHERN PORTIONS OF MID IOWA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY THIS MORNING. THEY ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL LIKELY REDEVELOP AFTER 3 PM THIS AFTERNOON. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH LATE THIS AFTERNOON THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND CONTINUE INTO THE EVENING. THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER WITH WIND AND HAIL BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT...AND AGAIN THURSDAY AFTERNOON AND EARLY EVENING.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:31 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.